Font Size: Increase | Decrease

How will taking an anticoagulant affect my veins?

I'm on an anticoagulant for heart disease. I'm really afraid it will make my spider veins and varicose veins look even worse! How will an anticoagulant affect my problem veins? What can I do about it?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (7)

The anticoagulant shouldn't make your veins any worse. The medication is helping to prevent blood clots from forming in your veins. But it will not make your veins any worse.

The reasons for the anticoagulant are clear and do not make varicose veins and spider veins worse. Anticoagulants will be expected to produce more frequent bruising and prolonged bleeding with even very mild trauma.

Anticoagulation should not make either spider or varicose (large bulging veins) veins look or become worse. If you have either of these, they can be treated without stopping the medication beforehand when performed by an experienced surgeon/vascular surgeon who specializes in treating superficial veins. These procedures are office-based and offer little or no downtime.

Anticoagulants do not cause varicose veins. If you are on an anticoagulant and have varicose veins, you may want to consider treating these veins, as well as discussed oval grade compression stockings, with your phlebologist specialist.

Anticoagulation has no effect on developing varicose veins or spider veins, so you can relax. A qualified vein specialist should evaluate your condition and can recommend treatment options.

Anticoagulants will not affect your varicose veins; they may make bleeding difficult to control, but varicose veins rarely bleed.

An anticoagulant shouldn't really affect your veins. Anticoagulants thin the blood, helping to prevent formation of blood clots. They do not prevent or cause veins.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.